Management of inadvertent needle penetration resulting in subretinal triamcinolone acetonide and retinal detachment

Kimberly D. Tran, Ashley M. Crane, Harry W. Flynn

Research output: Contribution to journalArticle

Abstract

Purpose: To report management of inadvertent needle penetration during subtenons triamcinolone acetonide administration resulting in retinal detachment. Observations: A 71-year-old female with history of diabetes, hypothyroidism, and mild myopia underwent subtenons triamcinolone acetonide (TA) injection in the right eye for nodular scleritis. There was unexpected patient movement concurrent with the injection resulting in needle penetration, subretinal and intravitreal injection of TA, superotemporal retinal break, and macula-involving retinal detachment. The patient underwent partial subretinal TA removal, successful retinal detachment repair, and recovered 20/25 visual acuity. Conclusions and importance: In spite of prominent subretinal TA and retinal detachment, successful repair of retinal detachment and recovery of good visual acuity is possible.

Original languageEnglish (US)
Pages (from-to)288-289
Number of pages2
JournalAmerican Journal of Ophthalmology Case Reports
Volume10
DOIs
StatePublished - Jun 2018

Keywords

  • Needle penetration
  • Peribulbar injection
  • Retrobulbar injection

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Management of inadvertent needle penetration resulting in subretinal triamcinolone acetonide and retinal detachment'. Together they form a unique fingerprint.

Cite this